Alert archive / Nebraska / Tornado Warnings in 2004

Tornado Warning 79, NWS Omaha, NE

July 15, 2004Antelope County, Knox County, Nebraska

NWS Omaha, NE issued this tornado warning at Jul 15, 2004, 7:04 PM CDT for Antelope County, Knox County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2004, 7:04 PM CDT (00:04 UTC)
Expired
Jul 15, 2004, 7:45 PM CDT
In force
41 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Antelope County, NE, Knox County, NE

The radar

The Sioux Falls radar (KFSD), 174 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2128 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.9
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 160003
TOROAX
NEC003-107-160045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
700 PM CDT THU JUL 15 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  ANTELOPE COUNTY IN NORTHEAST NEBRASKA
  SOUTHERN KNOX COUNTY IN NORTHEAST NEBRASKA

* UNTIL 745 PM CDT

* AT 656 PM CDT...RADAR INDICATED A TORNADIC STORM AND TRAINED STORM
  SPOTTERS CONFIRM A TORNADO 11 MILES NORTH OF ORCHARD...OR ABOUT 23
  MILES EAST OF ONEILL...MOVING SOUTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ORCHARD
  ROYAL
  CLEARWATER

A SPOTTER A TORNADO 8 MILES NORTH OF ORCHARD AT 654 PM CDT.

IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT
IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL
OF YOUR HOME OR BUSINESS. AVOID WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR EASTERN NEBRASKA.

LAT...LON 4255 9801 4254 9830 4216 9826 4215 9796

$$

SMITH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jul 15, 2:30 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 15, 2:30 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT THU JUL 15 2004

.DISCUSSION...
WHERE TO PLACE GREATEST CHANCE FOR PRECIPITATION...TIMING AND
TEMPERATURES THE PRIMARY CONCERNS FOR THIS FORECAST.

ISOLATED SEVERE STORMS TRACKED FROM SOUTH DAKOTA INTO PARTS OF
EASTERN NEBRASKA...WITH LATEST STRONG REFLECTIVITY FROM AROUND
MILLARD TO HAMBURG IA.  STORMS WEAKENED FROM PRODUCING GOLFBALL
SIZED HAIL IN KNOX COUNTY TO A FEW SHOWERS AT IT APPROACHED
MADISON.  STORMS TODAY HAVE BEEN IN AREA OF GREATEST THETA-E
ADVECTION AND RH WITH WEAK SHORTWAVE TROF.

THE LATEST SURFACE MAP HAD LOW PRESSURE CENTERED NEAR PIERRE
SD...WITH HIGH PRES OVR NRN MO.  SFC WNDS WERE FROM THE SOUTHEAST
AND DEWPOINTS WERE IN THE UPPER 60S FOR MUCH OF ERN NEB AND WRN
IA...WITH LOWER 70S DEWPOINTS STREAMING NWD.  WHERE IT WAS
RAINING...TEMPERATURES DROPPED INTO THE 70S...WITH 80S ELSEWHERE.

LOOK FOR CONVECTIVE COMPLEX TO CONTINUE TO DROP SE INTO MO.  OTHER
CU/AC/STORMS BEGINNING TO GET TOUCHED OFF WITH HEATING THIS
AFTERNOON OVER SD AND TO A GREATER DEGREE ACROSS NRN MN. LOOKING AT
MESOSCALE...WNDSHFT LOCATED E OF VTN AND W OF ONL.  GOOD CONVERGENCE
IN THIS AREA...WITH DEWPOINT DISCONTINUITY OF UPR 50S TO AROUND 60
AT VTN AND UPR 60S TO LOWER 70S FARTHER E. TEMPERATURES HEATING UP
AT VTN WITH MID 90S.  OUTFLOW NOTED ON VISIBLE STLT W OF ONL TO NEAR
YORK.  LAPS CAPE ABOVE 4000 J/KG THIS AREA WITH LITTLE CIN.  SPC
JUST ISSUED SWO FOR POTENTIAL TORNADO WATCH.

SHORT TERM MODELS VARY ON SCENARIO FOR TONIGHT.  THE RUC LOOKS TO BE
FOLLOWING ANOTHER WAVE OVER SD INTO NRN NEB THIS EVENING.  THE ETA
ALSO HAS A WAVE IN NW FLOW MOVING INTO NE NEB AND NW IA THIS
EVENING...WITH A STRONGER SHORTWAVE TROF OVR MN...WHICH WILL AFFECT
THE FORECAST AREA LATER TONIGHT...AND STORMS THAT FIRE OVER THE WRN
PLNS...THAT DO NOT MAKE IT FAR ENOUGH E.  THE GFS IS SIMILAR TO THE
ETA THIS EVENING IN HIGHLIGHTING THESE THREE AREAS TO FOCUS
CONVECTION...HOWEVER...A BIT MORE AGRESSIVE.  MAY BE OTHERS DUE TO
OUTFLOW BOUNDARIES THOUGH. BEST FRONTOGENESIS OVR THE WRN PLNS THIS
EVENING...EXPANDING INTO FCST AREA OVERNIGHT AND EARLY FRIDAY.

WILL MENTION OF SCT TSRA N EARLY THIS EVENING AND CHC POPS FARTHER
SOUTH LATER TONIGHT AND EARLY FRI MORNING.  SOME STORMS MAY BE
SEVERE DUE TO INSTABILITY AND DEEP LAYER SHEAR...WITH LARGE HAIL AND
DAMAGING WINDS POSSIBLE.  THESE STORMS HAVE BEEN MOVING QUICKLY
IN NW FLOW.  HIGH PWS MAY RESULT IN LOCALIZED HEAVY RAINS...BUT IS
NOT EXPECTED TO POSE A PROBLEM ON A MORE WIDESPREAD BASIS.  STORMS
THAT FORM OVR THE WESTERN PLAINS WILL TRACK SE ALONG THE TROF.
STRONG LOW LEVEL JET LOOKS TO TAKE HEAVIER RAINFALL TO THE WEST OF
THE FCST AREA.  WILL INCLUDE SOME MENTION EARLY FRI...WHITH STRONGER
N WINDS AND HIGH PRES BUILDING IN DURING THE AFTERNOON ACRS THE N.
DID NOT MAKE ANY SIGNIFICANT CHANGES SAT AND SUN.  NEW GFS IS
PERSISTENT WITH CHC PRECIP MON AFT AND RETURN MOISTURE MONDAY
NIGHT.  WITH MID LEVEL RIDGE BUILDING IN TUES...MAY BE CAPPED AND
THIS COULD KEEP BULK OF PRECIP TO THE N.  LEFT CHC FOR PRECIPITATION
IN WED AND THU AFT MID LEVEL RIDGE BREAKS DOWN AND SFC FRONT MOVE
INTO KS AND MO FRM THE NRN PLNS.  TEMPERATURES MAINLY MID 80S TO
LOWER 90S FOR HIGHS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

ZAPOTOCNY
Hazardous weather outlook, Jul 15, 5:00 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT THU JUL 15 2004

NEZ011-012-016>018-030>033-042>044-050-051-065-066-161000-
ANTELOPE-BOONE-BUTLER-CEDAR-COLFAX-CUMING-DODGE-KNOX-LANCASTER-
MADISON-PIERCE-PLATTE-SAUNDERS-SEWARD-STANTON-WAYNE-
500 PM CDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING WITH LARGE HAIL...
DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. LOCALLY HEAVY RAIN
MAY ALSO FALL IN SOME AREAS. THUNDERSTORMS MAY LINGER INTO FRIDAY
MORNING.

A SERIES OF DISTURBANCES IN NORTHWEST FLOW WILL AFFECT THE AREA.
STRONG DEEP LAYER SHEAR IS FORECAST FROM EASTERN NEBRASKA INTO
WESTERN IOWA...MEANWHILE DESTABILIZATION IS EXPECTED TO INCREASE
DURING THE EVENING AS A COLD FRONT PUSHES INTO THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THERE IS A CHANCE OF MORE THUNDERSTORMS MONDAY NIGHT THROUGH
WEDNESDAY.  SOME OF THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS LIKELY THIS EVENING AND MAY BE
REQUIRED LATER TONIGHT.

IAZ043-055-056-069-079-080-090-091-NEZ015-034-045-052-053-067-068-
078-088>093-161000-
BURT-CASS-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-
POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SHELBY IA-THURSTON-
WASHINGTON-
500 PM CDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TONIGHT.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.  LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE. THUNDERSTORMS ARE EXPECTED TO
LINGER INTO FRIDAY MORNING.

A SERIES OF DISTURBANCES IN NORTHWEST FLOW WILL AFFECT THE AREA.
STRONG DEEP LAYER SHEAR IS FORECAST FROM EASTERN NEBRASKA INTO
WESTERN IOWA...WITH DESTABILIZATION EXPECTED TO INCREASE INTO
THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THERE IS A CHANCE OF MORE THUNDERSTORMS MONDAY NIGHT THROUGH
WEDNESDAY.  SOME OF THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT.

FOBERT

In the hours before

Local storm report, Jul 15, 6:17 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
617 PM CDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FUNNEL CLOUD     VERDEL                  42.81N 98.19W
07/15/2004                   KNOX               NE   BROADCAST MEDIA

&&

TFL
Local storm report, Jul 15, 6:36 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
636 PM CDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0628 PM     FUNNEL CLOUD     8 NW ORCHARD            42.42N 98.35W
07/15/2004                   HOLT               NE   LAW ENFORCEMENT

&&

TFL

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:03 PM CDTTornado WarningOAXAntelope, Knox42 min
Jul 15, 7:06 PM CDTTornado WarningOAXAntelope, Knox39 min

Nearby

Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.